Utah, 2012Winter Storm in Utah, February 19 to 20, 2012
February 19 to 20, 2012 · NWS SLC · 1 event in 1 county or zone
An intensifying cold front moved through west central Utah beginning early on the morning of February 19th, bringing locally heavy snow to the area.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intensifying cold front moved through west central Utah beginning early on the morning of February 19th, bringing locally heavy snow to the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 18, 8:48 PM MST, 4 hours 12 minutes earlier.
Area forecast discussion, Feb 18, 8:48 PM MST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
848 PM MST SAT FEB 18 2012
.SYNOPSIS...AN UPPER LEVEL TROUGH AND THE ASSOCIATED SURFACE COLD
FRONT WILL MOVE ACROSS UTAH TONIGHT THROUGH SUNDAY EVENING. HIGH
PRESSURE ALOFT WILL BUILD OVER THE EASTERN PACIFIC EARLY NEXT
WEEK...PRODUCING A MOIST NORTHWEST FLOW ACROSS UTAH.
&&
.DISCUSSION...THE SURFACE COLD FRONT MOVING SLOWLY SOUTHEAST
THROUGH EXTREME NORTHWEST UTAH IS BECOMING THE FOCUS OF AN
EXPANDING AREAS OF LIGHT PRECIP THIS EVENING. THE LATEST 00Z NAM
CONTINUES THE MODELS RECENT TREND OF STRENGTHENING THE LOW-LEVEL
BAROCLINIC ZONE JUST TO THE SOUTH OF SLC...WITH THE CONCENTRATION
OF HEAVIEST PRECIP FROM NEAR SLC SOUTH INTO CENTRAL/SOUTHWEST UTAH
THROUGH SUNDAY. THE 18Z GFS STILL INDICATES FAIRLY STRONG FGEN
FORCING OVER FAR NORTHWEST UTAH BEFORE WORKING SOUTH INTO CENTRAL
UTAH SUNDAY. THE NEXT 3-6 HOURS WILL BE KEY AS TO WHICH MODELS HAS
THE BETTER HANDLE...BASED ON WHERE PRECIP MOST RAPIDLY INTENSIFIES.
AS THIS POINT IT LOOKS TO BE THE GFS MODEL...THOUGH AN AREA OF
EXPANDING LIGHT PRECIP IS NOTED ON RADAR TO THE SOUTHWEST OF SLC.
VARIOUS TIME/HEIGHT SECTIONS FROM THE GFS OVER/NEAR THE
NORTHERN/CENTRAL MOUNTAINS ALL INDICATE RATHER MOIST DEEP LAYER
INSTABILITY THROUGH SUNDAY MORNING. POTENTIAL FOR HEAVY SNOW WILL
EXIST JUST ABOUT ANYWHERE FAVORABLE OROGRAPHIC INFLUENCES EXIST...
WITH ADJACENT WINDWARD VALLEY LOCATIONS ALSO SEEING SIGNIFICANT
SNOWFALL.
THE DEPTH OF THE CONVECTIVE INSTABILITY WILL DECREASE LATE SUNDAY
AS THE COLDEST MID-LEVEL AIR SHIFTS EAST WITH THE TROUGH. SHOWERS
MAY GET ONE FINAL BOOST AS A SECONDARY SHORTWAVE RACING SOUTH
BEHIND THE EXITING TROUGH GETS THINGS GOING AGAIN LATE SUNDAY
AFTERNOON/EVENING. SHORTWAVE RIDGING REACHING NORTHERN UTAH LATE
SUNDAY NIGHT WILL SERVE TO WIND CONVECTION DOWN LATE SUNDAY NIGHT.
WILL HAVE TO WATCH FOR ANOTHER QUICK SHOT OF SNOW MONDAY
NIGHT/EARLY TUESDAY. BOTH THE GFS AND ECMWF BRING ANOTHER
SHORTWAVE INTO THE STATE FROM THE NORTHWEST. THE FEATURE WILL
BRING ADDITIONAL MOISTURE AND RE-ENFORCING COLD AIR ALOFT...THOUGH
IT MAY ENCOUNTER A SOMEWHAT STABLE AIRMASS IN THE WAKE OF THIS
WEEKENDS SYSTEM. STILL ANTICIPATE SNOW RETURNING TO THE
NORTH...WITH THE BEST THREAT FOR SIGNIFICANT ACCUMULATIONS
CONFINED TO THE NORTHERN MOUNTAINS AD]ND FAR NORTHERN VALLEYS.
NO UPDATES PLANNED AT THIS TIME...BUT WILL WAIT ON THE 00Z GFS TO
SEE IF ANY ADJUSTMENTS TO THE CURRENT FORECAST ARE NEEDED.
&&
.AVIATION...AT THE SLC TERMINAL...VFR CONDITIONS ARE EXPECTED TO
DROP TO IFR AS SNOW DEVELOPS BETWEEN 04Z AND 05Z. PERIODS OF SNOW
ARE EXPECTED TO CONTINUE THROUGH THE NIGHT...WITH LIFR CONDITIONS
OCCURRING IN THE HEAVIEST SNOW. THE BEST TIME FOR LIFR CONDITIONS IS
BETWEEN 06Z AND 09Z. NORTHWEST WINDS SHOULD PREVAIL THROUGH THE
NIGHT...BUT MAY BE PERIODICALLY ERRATIC...PRIMARILY BEFORE 06Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY UNTIL 4 AM MST MONDAY FOR
UTZ007-009-010.
WINTER STORM WARNING UNTIL 4 AM MST MONDAY FOR UTZ008-517.
WINTER WEATHER ADVISORY UNTIL 11 PM MST SUNDAY FOR
UTZ001>004-006.
WINTER WEATHER ADVISORY FROM 1 AM SUNDAY TO 4 AM MST MONDAY FOR
UTZ518.
WINTER WEATHER ADVISORY FROM 1 AM TO 11 PM MST SUNDAY FOR
UTZ014-016.
WINTER STORM WARNING UNTIL 11 PM MST SUNDAY FOR UTZ015.
WY...WINTER WEATHER ADVISORY UNTIL 11 PM MST SUNDAY FOR WYZ021.
&&
PUBLIC...CONGER
AVIATION...TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Feb 18, 5:00 PM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 PM MST SAT FEB 18 2012
UTZ001>016-019>021-517-518-WYZ021-191315-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
500 PM MST SAT FEB 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TONIGHT
A COLD FRONT WILL REACH THE NORTHWEST CORNER OF UTAH EARLY THIS
EVENING...THEN PUSH SOUTH INTO CENTRAL UTAH LATE TONIGHT. HEAVY SNOW
WILL DEVELOP ALONG AND FOR SEVERAL HOURS BEHIND THE FRONT...WITH
SEVERAL INCHES OF ACCUMULATION EXPECTED IN THE NORTHERN MOUNTAINS.
ADJACENT VALLEY LOCATIONS WILL ALSO RECEIVING MULTIPLE INCHES OF SNOW
BEFORE MORNING. WINTER STORMS WARNINGS AND ADVISORIES WILL COVER
MUCH OF NORTHERN AND CENTRAL UTAH THROUGH THE OVERNIGHT HOURS. TRAVEL
THROUGH THESE AREAS WILL BE SIGNIFICANTLY IMPACTING BY LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AREAS OF HEAVY SNOWFALL WILL PERSIST SUNDAY ACROSS NORTHERN AND
CENTRAL UTAH...WITH SNOW SHOWERS SPREADING INTO SOUTHERN UTAH SUNDAY
MORNING. THE HEAVIEST SNOWFALL WILL BECOME CONFINED TO THE WEST
FACING MOUNTAIN SLOPES AND BENCH LOCATIONS BEFORE TAPERING OFF SUNDAY
EVENING. TRAVEL WILL REMAIN HAZARDOUS ACROSS THE HIGHER ELEVATION
ROUTS...AND ALONG I-70 AND I-15 IN CENTRAL UTAH. ADDITIONAL SNOWFALL
IS ALSO POSSIBLE DOWNWIND FROM THE GREAT SALT LAKE ACROSS DAVIS AND
SALT LAKE COUNTIES SUNDAY NIGHT.
A COOL AND RATHER MOIST NORTHWEST FLOW WILL PREVAIL THROUGHOUT MUCH
OF THE UPCOMING WEEK. ADDITIONAL CHANCES FOR SNOWFALL WILL EXIST
ACROSS THE MOUNTAINS OF NORTHERN UTAH. STRONG WINDS CAN ALSO BE
EXPECTED ACROSS THE HIGHER RIDGES OF NORTHERN AND CENTRAL UTAH...AS
WELL AS DOWNSLOPE PRONE AREAS SUCH AS CASTLE COUNTRY IN EASTERN
UTAH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Winter Storm, West Central Utah
- When
- February 19, 1:00 AM MST to February 20, 1:00 AM MST
- Where
- West Central Utah forecast zone
- Reported by
- Trained Spotter
Snow fell through the entire day of February 19th, with the heaviest burst of snow occurring along the cold front in the early morning hours. Fillmore reported 8 inches of new snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Kentucky, February 19, 2012$135,000 · 80 events
- Heavy Snow in West Virginia, February 19, 2012$750,000 · 6 events
- Heavy Snow in Virginia, February 19, 2012$200,000 · 2 events
- Winter Storm in Virginia, February 19 to 20, 201227 events
- Winter Weather in Virginia, February 19 to 20, 201224 events
- Winter Storm and Winter Weather in Tennessee, February 19, 201221 events
- Winter Storm and Winter Weather in Colorado, February 19 to 20, 201216 events
- Winter Storm and Winter Weather in Virginia, February 19, 201214 events
- Winter Weather in North Carolina, February 19, 201213 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, February 19, 201260 kt wind · 13 events
- Winter Storm in Virginia, February 19 to 20, 201211 events
- High Surf in Hawaii, February 19 to 23, 20127 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365879.